MAUDE Adverse Event Report: PFM MEDICAL INC. XCELA; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

PFM MEDICAL INC. XCELA; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number H965451810
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Deformation (2976)
Health Effect - Clinical Code Bruise/Contusion (1754)
Date of Event 07/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of device history record: the quality records for the lot 135308000 are complete and in order.No non-conformity was recorded for this lot number.No similar complaint has been recorded for this lot.No deviation has been recorded in material and/or manufacturing process during manufacturing of the lot number 135308000.Returned product investigation.It was observed that the catheter was deformed on a 1cm section at 7.5cm from the tip.A 5mm slot on the catheter shows that the subject catheter has been clamped and declamped many times.Pinch off grade 3 is suspected.The x-ray image was not available to confirm the catheter position.According to the puncture marks observed on the septum, the port has likely been implanted for a few months.Based on the substantial time of implantation and based on observation of the returned product, it can be concluded that the leakage comes from the fracture of the catheter and such fracture is due to a pinch-off grade 3: catheter damage.Explanation: based on the information provided it is supposed that the catheter, inserted into the subclavian, was compressed between the first rib and the clavical.Such effect is very well described in literature and in the instructions for use.It is named "pinch-off".The recommended action for a grade 3 pinch-off is the prompt removal of the catheter, which was followed by the healthcare professional.Review of risk analysis: the risk of "catheter fracture" is identified in the risk analysis (per iso 14971) and evaluated with an occurence of < 0.005%.A review of complaints showed that the most frequent cause of a catheter fracture is a pinch-off grade 3.The review of the instructions for use shows detailed/adequate instruction for port catheter placement and pinch off warning.Conclusion: based on the investigation of the returned product, the reported problem is being attributes to a pinch-off grade 3.The most frequent cause of a catheter fracture in pinch-off grade 3.This risk is identified in the risk analysis and such cause is very well described in the literature and in the instructions for use.
 
Event or Problem Description
Port leaked in patient - accessed on side of port and patient immediately bruised.

Brand Name
XCELA
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
PFM MEDICAL INC.
1815 aston ave
suite 106
carlsbad CA 92008
MDR Report Key6878633
Report Number2032582-2017-00002
Device Sequence Number116802
Product Code LJT
UDI-Device IdentifierH965451810
UDI-PublicH965451810
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K071993
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Model NumberH965451810
Device Lot Number135308000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/15/2017
Initial Report FDA Received Date09/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age7 YR